Contemplating the Medication Vacation
When first diagnosed with MS, my first big question was which disease-modifying therapy (DMT) I would start.
My neurologist gave me a list of options: injectables (the interferon class and Copaxone), oral medications, and infusions. What an interesting time. Tecfidera (dimethyl fumarate) had just become FDA-approved as the second oral option for treating MS, after fingolimod (Gilenya).
I chose Tecfidera for its ease. Eight years later, my approach remains the same, with one big difference: I stopped taking Tecfidera. It wasn’t because I hated it, nor was I having more and worsening relapses. I just felt I needed a break.
What’s a medication vacation?
Tecfidera has very few side effects, but one of them — gastrointestinal distress — was making things pretty hard for me on a daily basis. For instance, I hoped to rejoin my Portland To Coast Walk Relay team. But I would scarcely hit the asphalt before my bowels spasmed and I needed the refuge of a bathroom. Even taking Imodium Multi-Symptom (generally a reliable antidiarrheal taken with each dose of Tecfidera), my GI problems remained unmanageable after I returned to exercising.
Following my annual MRI in 2019, I discussed taking a break from Tecfidera with my doctor. My MS was stable and in remission. I wanted to see if my bowel issues would improve. My neurologist agreed, as long as I contacted her immediately about any new symptoms.
IMPORTANT: I do not recommend that people stop taking their medications. This is a decision best made in consultation with your doctor. Some medications require a taper for safe discontinuation. To abruptly quit can lead to unpleasant developments. Don’t do it!
Why take a medication break or vacation?
It wasn’t long after my visit that I’d heard someone cite 'medication vacation' in a chronic illness forum. It turns out this temporary hiatus from a prescription treatment — sometimes called a drug holiday — can be safe in some, though not all, cases.1
People may want a medication vacation for several reasons:
Side effect relief
DMTs have problematic side effects. If it’s not site injection soreness, it’s flu-like symptoms following infusions, or GI problems following a dose of oral medication.
Polypharmacy (taking multiple medications daily) is common in people with MS. Our treatment seeks to accomplish two things:
1. Treat symptoms
2. Stop progression
A DMT is typically a single medication used to stop progression. But you may need some over-the-counter help to manage its side effects (like Imodium Multi-Symptom for GI distress). Hello, polypharmacy.
Then...treating MS symptoms potentially requires other medications: pain relievers, muscle relaxers, antidepressants, antispasmodics, and more. When our therapies, including supplements like vitamin D and melatonin, threaten to overflow our pillboxes, we must expect both drug interactions and unpleasant side effects. Polypharmacy in MS is especially troublesome, linked to iatrogenic fatigue (caused by medications) and cognitive problems.2
Are you on a medication schedule? Is it linked to meals? Tecfidera demanded I eat some kind of fat and/or animal protein when taking it so I could digest it comfortably. It’s a pain in the you-know-what to live by a medication schedule linked to meals, especially if yours is a busy family with kids doing activities after school and on weekends. You find you’re either not taking it because you can’t find something to eat with it, or you eat too late and it messes with your sleep.
Treatment fatigue happens to people on long-term therapies to manage chronic illness.3 It can be hard to remember to take medication, or to pack enough while traveling or on the go. It can also be hard to take when you’re feeling great; you wonder whether you actually need it anymore. And sometimes we just get tired of dealing with all the other treatment headaches: insurance demands, deductibles, pharmacy missteps, rising costs, lifestyle restrictions.
Is a drug holiday right for you?
I have no idea. All I can do is share my experience. Even after stopping Tecfidera in 2019, I continued my supplements, Advil for pain and inflammation, and baclofen for the MS hug. I intended to revisit the decision in 2020. Then the pandemic hit, and I almost didn’t even get my annual MRI. Meanwhile, my MS remains in remission, and my IBS symptoms have disappeared except under conditions of extreme overheating. Now, I can walk or hike without looking for a bathroom. A bonus discovery? Certain worrisome lab numbers corrected to normal.
Because of pandemic mysteries, I turned down the option to restart Tecfidera last fall. I’d never intended to quit Tecfidera. But lockdowns and unknowns about COVID-19 complicate my decision. So much rests on my relapse status this fall, and what we learn about immune systems, vaccines, and other factors.
I’ll revisit the decision with my next MRI. Who knows what that looks like? I don’t.
Did you experience any type of flare-up after receiving a COVID-19 vaccine?